Iowa, 2017Damaging Wind in Iowa, September 15, 2017
September 15, 2017 · NWS DMX · 1 event in 1 county or zone
A few storms occurred through the early morning hours on the 15th with one storm producing some wind damage to a farmstead in eastern Crawford County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few storms occurred through the early morning hours on the 15th with one storm producing some wind damage to a farmstead in eastern Crawford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 15, 2:54 AM CST, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 15, 2:54 AM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
354 AM CDT Fri Sep 15 2017
.SHORT TERM.../Today through Tonight/
Issued at 354 AM CDT Fri Sep 15 2017
A couple forecast challenges in the short term: 1)showers this
morning; 2)high temperature trends today; 3)Thunderstorm potential
tonight.
Today...Forecast Confidence: Medium
00Z upper air analysis and water vapor imagery indicated weak upper
ridging across the central CONUS with a series upstream troughs over
the western states. At the sfc...MSAS analysis indicated a broad
area of low pressure extending from eastern CO northward thru NE and
into southern MN. Nocturnal LLJ has developed once again overnight
with 09z radar mosaic showing a recent emergence of showers/tstms
over far western IA.
First concern this morning is the area of scattered showers/tstms
over western Iowa. This activity is being driven by isentropic
ascent and moisture convergence along a plume of higher low/mid
level moisture. Expect this activity to gradually spread north and
east thru the morning hours until the LLJ begins to wane. Any precip
should remain very light...generally a tenth of an inch or less. In
the wake of this morning activity a lull in precip should occur as
forcing diminishes and a stout cap develops as H7 temps rise to near
+10C. With breezy south/southeast winds and 850mb temps in the low
20s Celsius, high temperatures should again rise into the upper 80s
to lower 90s. Like yesterday...a few CAM solutions do show an
isolated shower/tstm developing in the late afternoon during peak
heating, but coverage should be very minimal.
Tonight...Forecast Confidence: Medium
A stronger upper shortwave is expected to pivot northward across
NE/SD during the evening hours. Upper forcing associated with this
feature and convergence along a developing cold front should lead to
scattered thunderstorm development initially over the NE/SD/MN tri-
state area. A broken line of storms should then slide
east/southeastward into northwest IA around 03Z. Severe parameters
are not overly favorable...but modest deep layer shear /20-30kts/
and MUCAPE values near 1000 J/kg could yield a few strong to severe
storms /mainly gusty winds/ per the SPC Marginal outlook. Its still
unclear how far south these storms will progress by 12Z
Saturday...with a number of models showing them reaching
southwest/south-central IA while others keep a majority of the
activity across northern IA. Will keep the highest chance for pcpn
in northwest sections of the forecast area...with a slight chance in
the Des Moines metro area. With the thicker cloud cover and a
persistent southerly breeze expecting mild overnight lows in the 60s.
.LONG TERM.../Saturday through Thursday/
Issued at 354 AM CDT Fri Sep 15 2017
Large upper low currently spinning over NE Utah will continue to
push east northeast slowly into the weekend, with the associated
elongated surface trough slowly marching eastward across the central
US and to be oriented from NE MN southwestward through western IA
and into central KS by early Saturday. May see have some ongoing
showers/storms across the west/northwest early in the period, with
that activity likely diminishing through the morning hours as the
LLJ dissipates and focus switches to strong cold front expected to
push into western IA by Saturday evening. Main upper trough and
associated energy rounding the base of the rough to push into the
Dakotas by early Saturday evening, with storms expected to fire in
vicinity of the front during the late afternoon/early evening hours.
As the front continues to push east southeast through the state,
expect line of storms to progress across the forecast area as well.
Instability still looking ok for possible strong to severe storms,
but overall shear still somewhat marginal. Decent instability with
better shear still just behind the front which NAM trying to show
more post-frontal storms moving through, so still will have a severe
threat with any development just behind the front as well.
Temperatures to also take a dive behind the front, with the NAM
soundings showing a close to 10 degree Celsius drop with H85 temps
falling to around +11C for Sunday. Front to stall out across
southern IA/northern MO with continued chances for storms into
Sunday.
Broad upper level troughing to continue across the western US with
energy ejecting through the region with a southwest upper level flow
pattern expected through much of next week. Shortwave energy to lift
through the region Monday with the stalled cold front now expected
to lift back northward Monday as a warm front with another chance
for some showers/storms across much of the area. Another large
trough to dig into the intermountain west toward the middle to end
of next week. A series of energy will move through the trough, with
one lobe lifting into central Canada toward Wed/Thu while the other
lobe digs into the Pacific NW. A cold front and sfc low associated
with the first wave will move through the state late next week
bringing another chance for precipitation to the state. As the upper
level trough across the western US continues to deepen into the end
of next week/weekend an active pattern looks to continue across the
region. After temperatures cool for Sunday into Monday a general
warming trend is expected into Tuesday and Wednesday with another
slight cool down behind the mid-week cold front for Thursday into
Friday. Temperatures through the entire period will stay near or
above the seasonal averages for mid September.
&&
.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1202 AM CDT Fri Sep 15 2017
The primary concerns have not changed much since 00z. The maturing
low level jet will continue to produce LLWS near KFOD/KMCW through
sunrise and then likely again around KMCW this evening. Isolated
high based convection has exited the forecast area, and could
develop again early this morning, but confidence is not great
enough to include at the moment. Better chances return north and
west beyond the valid period. Thus the forecast remains VFR until
trends dictate otherwise.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Fowle
LONG TERM...Beerends
AVIATION...Small
Hazardous weather outlook, Sep 15, 2:50 AM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
350 AM CDT Fri Sep 15 2017
IAZ004>007-015>017-023>025-033>036-044>047-057>059-070-071-161000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Hamilton-Crawford-
Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Cass-Adair-
350 AM CDT Fri Sep 15 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
There is a chance for thunderstorms mainly late tonight. An
isolated strong to severe storm will be possible late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Periodic thunderstorm chances are forecast Saturday through
Thursday. There is a slight risk for severe storms across the area
Saturday, with the strongest storms expected in the evening hours.
Predictability is too low for severe weather potential Sunday into
Thursday.
Breezy south to southwest winds and low relative humidity may lead
to fire weather concerns this afternoon into the early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Saturday night.
IAZ026>028-037>039-048>050-060>062-072>075-081>086-092>097-161000-
Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-
Tama-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
350 AM CDT Fri Sep 15 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
There is a chance for a non-severe thunderstorm tonight mainly west
of Interstate 35.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Periodic thunderstorm chances are forecast Saturday through
Thursday. An isolated strong to severe storm is possible
Saturday night mainly west of I-35. Predictability is too low for
severe weather potential Sunday into Thursday.
Breezy south to southwest winds and low relative humidity may lead
to fire weather concerns this afternoon into the early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MJB
In the hours before
Special weather statement, Sep 15, 4:02 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Des Moines IA
502 AM CDT FRI SEP 15 2017
IAZ057-058-151100-
Guthrie IA-Audubon IA-
502 AM CDT FRI SEP 15 2017
...Isolated Strong Storm over Audubon County...
At 501 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Audubon, moving northeast at 15 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Audubon, Exira, Adair, Elk Horn, Kimballton, Brayton and Audubon
County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4179 9509 4186 9482 4186 9463 4150 9461
4151 9504 4160 9504 4160 9509
TIME...MOT...LOC 1001Z 242DEG 12KT 4165 9510
MFSpecial weather statement, Sep 15, 5:16 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Des Moines IA
616 AM CDT FRI SEP 15 2017
IAZ044-151215-
Crawford IA-
616 AM CDT FRI SEP 15 2017
...SPECIAL WEATHER STATEMENT...
At 616 AM CDT, Doppler radar was tracking a strong thunderstorm near
Denison, moving northeast at 25 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Denison, Manilla, Dow City, Vail, Westside, Deloit, Arion, Buck
Grove, Aspinwall and Denison Municipal Airport.
LAT...LON 4220 9509 4186 9509 4186 9546 4203 9553
TIME...MOT...LOC 1116Z 241DEG 20KT 4195 9536
Martin
Thunderstorm Wind, Crawford
- When
- September 15, 5:35 AM CST
- Where
- Crawford County, 4.93 mi SSE of Vail
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 42.009, -95.150
Damage was done to outbuildings and trees on the farmstead.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Minnesota, September 15, 20171 death · 1 event
- Hail and Damaging Winds in Nebraska, September 15, 2017$6.8 million · 1.5 in hail · 10 events
- Winter Storm in Montana, September 15, 20175 events
- Hail in Nebraska, September 15, 20171.25 in hail · 4 events
- Frost and Freeze in Oregon, September 15, 20173 events
- Tornado and Hail in South Dakota, September 15, 2017EF0 · 2 events
- High Wind in Alaska, September 15 to 16, 201769 kt wind · 2 events
- Marine Thunderstorm Wind in Lake Superior, September 15, 20171 event
- Winter Storm in Wyoming, September 15 to 16, 20171 event
- Frost and Freeze in Montana, September 15, 20171 event
- Heavy Snow in Idaho, September 15, 20171 event
- Damaging Wind in Florida, September 15, 201752 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722001.